This article discusses a case of recurrent rhabdomyolysis caused by underlying hypothyroidism. Rhabdomyolysis is a serious condition and one that all physicians encounter. Hypothyroidism is an important diagnosis not to miss.
Possible causes of recurrent rhabdomyolysis in this patient
Complications of rhabdomyolysis and management of an episode of rhabdomyolysis
Muscular disorders associated with hypothyroidism
A 67-year-old Caucasian lady presented with recurrent episodes of inability to weight bear and falls. Each episode would evolve gradually with a prodrome of leg weakness of 6-7 days, eventually culminating in an admission due to a fall. She had a background history of idiopathic generalised epilepsy, learning difficulties and hypothyroidism. Her medicines included thyroxine, adcal-D3, alendronic acid, cinnarizine, doxazocin, folic acid, carbamazepine and phenobarbital.
Neurological examination of the limbs demonstrated proximal weakness. There were no skin changes suggestive of dermatomyositis.
In each of these episodes, her creatine kinase (CK) level was extremely high, ranging from 6000-100,000 U/L (Figure 1). CK level returned to normal within few days of hospital admission and she gradually improved.
A myopathic process was suspected and investigated further. Blood tests showed a TSH of 7.3mIU/L, normal renal and liver functions, ESR of 81mm/hr and vasculitis screen was negative.
Electromyography (EMG) examination demonstrated mild abnormalities with short duration and polyphasic units seen in right vastus medialis and vastus lateralis. There were no fibrillations or positive sharp waves noted in any muscles examined. These findings could be the result of rhabdomyolysis leading to neuropathic injury.
Muscle biopsy showed an active myopathic process with many small basophilic fibres, representing regenerating fibres (Figure 3A). Occasional pale, necrotic fibres were also seen. There was a mild increase in internal nucleation, a myopathic feature. Although occasional small aggregates of chronic inflammatory cells were present, these were not associated with fibre infiltration and were out-of-proportion to the myofibre changes. The biopsy did not show evidence of a primary inflammatory process. This was supported by the absence of up-regulation of MHC class I on muscle fibres (Figure 3B). It was also consistent with the regenerating phase following rhabdomyolysis. The specific cause of the process was not identified from the biopsy.
Table 1 lists the potential causes of rhabdomyolysis. An experienced clinician would narrow down the list of potential causes with careful history taking. A primary myopathic process is unlikely here due to intermittent episodes and spontaneous resolution. Epileptic seizures is a possibility here. In one study six of 41 patients (15%) had an elevated CK following a generalised tonic-clonic seizure, ranging from 1500-4000 U/L.1
|TABLE 1 CAUSES OF RHABDOMYOLYSIS|
|Recurrent||Isolated (per se)|
|Dyshomeostasis (eg. hyper/hyponatraemia, diabetic ketoacidosis, hyperosmolar state)||Heat stroke/malignant hyperthermia|
|Metabolic muscle disease (eg. very Long-Chain Acyl-Coenzyme A dehydrogenase deficiency, carnitine deficiency)||Electrical shock/burns|
|Inflammatory muscle disease (polymyositis/dermatomyositis)||Drugs (eg. statins, neuroleptics, amphetamines)|
|Muscular dystrophy||Toxins (eg. alcohol, carbon monoxide, snake bite, quail ingestion)|
|Skeletal muscle chennelopathies||Infections (eg. acute bacterial pyomyositis, Epstain-Barr virus, influenza A+B)|
On several occasions, elevated CK in our patient was thought to be due to an epileptic seizures and the resulting fall and she was discharged from the hospital without further investigations.
Toxic myopathy is an important cause in the elderly as removing the offender may result in restoration of normal muscle function. Common muscle toxins include statins, fibrates, corticosteroids, colchicine, chloroquine, zidovudine, alcohol and several illicit drugs. Urine toxicology screen is helpful where substance abuse is suspected.
Another possibility is inadequately treated hypothyroidism. Analysing the case, we noticed that a high thyroid stimulating hormone (TSH) was observed during each of the admissions (Figure 2). This raised two possibilities: non-compliance with medicines or intermittent flare of the disease process causing worsening hypothyroidism. Hashimoto’s thyroiditis is the most frequent cause of hypothyroidism.2 Her thyroid peroxidise antibodies were very high and hence autoimmune thyroiditis causing myopathy was the final diagnosis. Such high CK levels in hypothyroidism has been previously reported.3 Poor compliance with thyroxine remained a possibility as reinstating the usual thyroxine dose, while within the hospital seemed to resolve each episode.
The severity of rhabdomyolysis may range from asymptomatic mild elevation of CK to severe myoglobinuria, acute renal failure and life threatening electrolyte disturbances. Severe rhabdomyolysis may lead to muscle swelling and compartment syndrome. Disseminated intravascular coagulation may occur.
Management involves treatment or removal of the underlying trigger and supportive therapy; correcting fluid and electrolyte abnormalities.3 Aggressive hydration to prevent renal injury is the mainstay of treatment of the acute phase. In serious cases renal failure should be managed along with the renal team and patients monitored for cardiac arrhythmias. Fasciotomy may be required for compartment syndrome.
In recurrent cases patient education regarding life‑style/dietary modification and avoidance of triggers is vital.
Muscular symptoms may be the first manifestation of hypothyroidism.4 The various forms of muscular disorders which may be seen in hypothyroidism include:
- Mild symptoms such as muscular pain, cramps and stiffness.
- Hypothyroid myopathy—typically presents like polymyositis with proximal weakness and a moderately raised CK.5
- Hoffmann syndrome—hypothyroidism associated with muscle stiffness, myotonia and pseudohypertrophy in adults. Children with congenital hypothyroidism may develop proximal weakness and generalised pseudohypertrophy, a condition called Kocher-Debre-Semelaigne syndrome.6-8
- Hypothyroidism with severe rhabdomyolysis.9-10
- Hypothyroidism with neuromuscular respiratory failure.11
- Rarely, acute myopathy with acute hypothyroidism following treatment with radio-iodine.12
The exact cause of muscle dysfunction in hypothyroidism is uncertain. The most likely explanation is thyroid deficiency directly affecting the muscle cells, especially mitochondrial metabolism and sarcolemma. Other possible mechanisms include autoimmune process affecting the muscles and production of large amounts of glycosaminoglycans.13 A pre-existing hypothyroidism may increase the toxic effects of certain medicines on muscles.
Adequate replacement of thyroxine and regular monitoring of TSH is the main stay of treatment. TSH and CK should return to normal with treatment. Routine use of steroids in Hashimoto’s thyroiditis is not recommended, as disease activity can be suppressed with steroids, but promptly returns when steroids are withdrawn.14
- Hypothyroidism can cause myopathy and rhabdomyolysis.
- One must be aware that rhabdomyolysis may develop in a non-compliant patient with hypothyroidism.
- Rhabdomyolysis is a potentially life threatening condition and requires careful management especially monitoring for renal failure, electrolyte disturbances, cardiac arrhythmias and coagulopathy.
Muhammad K Rafiq, Consultant Neurologist, Norfolk and Norwich University Hospital NHS Foundation Trust
Conflict of interest: none declared.
First published in May 2018 edition of GM
2. Brito JP, Domecq JP, Prutsky G, et al. Rhabdomyolysis and myopathy as the only manifestations of severe hypothyroidism secondary to Hashimoto’s thyroiditis. Rev Peru Med Exp Salud Publica 2013; 30(1): 129–32